Wyoming, 2012High Wind in Wyoming, October 17 to 18, 2012
October 17 to 18, 2012 · NWS CYS · 8 events in 6 counties and zones
An upper level low pressure system and associated surface cold front continued to slowly move east across the area producing strong and gusty winds.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system and associated surface cold front continued to slowly move east across the area producing strong and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 17, 3:30 AM MST, 1 hour earlier.
Area forecast discussion, Oct 17, 3:30 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
430 AM MDT WED OCT 17 2012
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A DECREASING COVERAGE OF CLOUDS AND SHOWERS CONTINUED EARLY THIS
MORNING OVER THE CWA...ROUGHLY SOUTH OF A KLAR TO KBFF LINE. WILL
KEEP SOME SHOWERS GOING INTO THE MID MORNING OVER THE SOUTHEAST
PART OF THE CWA.
WINDS WILL CONTINUE TO BE THE MAIN ISSUE OVER THE CWA THROUGH
THURSDAY. THE SHORTWAVE TROUGH THAT MOVED ACROSS THE CWA IN THE
EVENING WAS NOW OVER THE CENTRAL DAKOTAS AND NEBRASKA. A CLOSED
MID AND UPPER LEVEL LOW WILL DEVELOP BY MIDDAY OVER THE NORTHERN
PLAINS AND THEN MOVE SLOWLY SOUTH THROUGH THURSDAY. MUCH DRIER
AIR HAS MOVED OVER THE CWA BEHIND THE FEATURE AS SEEN ON WATER
VAPOR SATELLITE IMAGERY. STRONG SUBSIDENCE WILL BE OVER THE CWA
TODAY AND TONIGHT. THE FLOW ALOFT AROUND THE DEVELOPING UPPER
LOW WILL BE STRONG FROM THE NORTHWEST THROUGH THURSDAY. THE 300
MB JET WILL MOVE FROM JUST WEST OF THE CWA CURRENTLY TO JUST EAST
OF THE CWA BY THURSDAY AFTERNOON. IN ADDITION...SURFACE PRESSURE
GRADIENT AND LOW LEVEL HEIGHT DIFFERENCES ACROSS THE EAST PART OF
THE CWA WILL BE TIGHT DURING THAT TIME. THE 700 MB WINDS ARE
EXPECTED TO BE BETWEEN 40 AND 50 KNOTS OVER THE EAST PART OF THE CWA
AS WELL THROUGH THURSDAY. MIXING WILL TAKE PLACE UP TO ABOUT 650
MB PER FORECAST RAOBS. GEFS HAS 700 MB WINDS BETWEEN 2 AND 4
STANDARD DEVIATIONS ABOVE NORMAL FOR LATER TODAY. WILL GO AHEAD AND
UPGRADE THE HIGH WIND WATCH TO A WARNING FOR MOST OF THE EASTERN CWA
FROM LATE THIS MORNING THROUGH SUNSET. LATER SHIFTS MAY NEED TO
EXTEND THE WARNING IN TIME AS STRONG WINDS AT 700 MB CONTINUE
THROUGH ABOUT 06Z...BUT THE SURFACE PRESSURE GRADIENT WEAKENS.
ALSO...A WIND HIGHLIGHT WILL LIKELY BE NEEDED FOR THURSDAY OVER
MAINLY THE PANHANDLE BUT WILL NOT ISSUE AT THIS TIME TO AVOID ANY
CONFUSION.
REMAINDER OF THE FORECAST WILL BE COOL AND DRY. A SHORTWAVE TROUGH
CURRENTLY JUST NORTH OF MONTANA WILL MOVE OVER THE NORTHERN PLAINS
THIS AFTERNOON AND EVENING. THAT FEATURE MAY BE ABLE TO PROVIDE
ENOUGH LIFT FOR SOME SHOWERS...HOWEVER THE BOUNDARY LAYER WILL BE
MUCH DRIER. LATER TONIGHT THROUGH THURSDAY NIGHT WILL HAVE SOME
CIRRUS SPILLING OVER THE UPSTREAM RIDGE ALOFT..BUT GENERALLY SKIES
WILL BE MOSTLY CLEAR.
.LONG TERM....LONG TERM...FRIDAY THROUGH TUESDAY. GFS 500 MB PATTERN
HAS NOW COME MORE IN LINE WITH THE ECMWF SOLUTION...LEADING TO HIGH
CONFIDENCE IN BOTH MODEL SOLUTIONS.
FRIDAY...WARMING TREND ON TAP AS LEE TROUGHING BECOMES MORE
PRONOUNCED AND 1000-500 MB THICKNESSES APPROACH 5670 METERS.
SATURDAY...SLIGHTLY WARMER THAN FRIDAY AS THE FLOW ALOFT BACKS TO
WESTERLY AND DOWNSLOPE WARMING CONTINUES WITH 1000-500 MB
THICKNESSES NEAR 5670 METERS.
SUNDAY...SLIGHTLY COOLER WITH THE PASSAGE OF A WEAK COLD FRONT AND
LOWERED HEIGHTS ALOFT AND COOLER THICKNESSES. OROGRAPHICS SUGGEST
SCATTERED SHOWERS NORTH OF A LARAMIE TO LUSK LINE.
MONDAY...INCREASE IN SHOWER COVERAGE AS THE AIRMASS BECOMES MORE
MOIST AND WEAK SHORTWAVES MOVE ACROSS IN THE FAST SOUTHWEST FLOW
ALOFT.
TUESDAY...DRIER DAY AS THE LOW AND MID LEVEL MOISTURE DECREASES.
SLIGHTLY WARMER AS HEIGHTS ALOFT AND THICKNESSES RISE.
&&
.AVIATION...06Z TAFS. STRONG AND PROGRESSIVE SHORTWAVE MOVES TO
CENTRAL NORTH DAKOTA BY 12Z AS A VIGOROUS PACIFIC COLD FRONT SWEEPS
ACROSS TAF SITES. SCATTERED SHOWERS THROUGH 12Z PRODUCING LOCALIZED
MVFR...OTHERWISE VFR. WEST TO NORTHWEST WINDS GUSTING TO 45 KNOTS.
&&
.FIRE WEATHER...
WINDY AND DRY WEATHER WILL AFFECT THE CWA TODAY AND AGAIN ON
THURSDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY LATE
THIS MORNING THROUGH SUNSET OVER THE SOUTHERN PANHANDLE AND NEARBY
PARTS OF SOUTHEAST WYOMING. WILL CONTINUE THE PREVIOUSLY ISSUED
RED FLAG WARNING FOR THOSE AREAS. ONE NEGATIVE IS THE CURRENT
FIRE DANGER RATING OF ONLY TO MODERATE TO HIGH. SIMILAR CONDITIONS
WILL AFFECT THE EAST PART OF THE CWA ON THURSDAY AND A FIRE
WEATHER HIGHLIGHT MAY BE NEEDED.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM TODAY TO 6 PM THIS EVENING FOR
WYZ102-WYZ106-WYZ107-WYZ108-WYZ110-WYZ115-WYZ116-WYZ117-WYZ118-
WYZ119.
RED FLAG WARNING FROM NOON TODAY TO 7 PM THIS EVENING FOR
WYZ106-WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
NE...HIGH WIND WARNING FROM 11 AM TODAY TO 6 PM THIS EVENING FOR
NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
NEZ096.
RED FLAG WARNING FROM NOON TODAY TO 7 PM THIS EVENING FOR
NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.
&&
WEILAND/RUBINHazardous weather outlook, Oct 17, 4:03 AM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MDT WED OCT 17 2012
WYZ101>119-181115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
503 AM MDT WED OCT 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL BE SUSTAINED BETWEEN 35 AND 45 MPH BY LATE
THIS MORNING AND CONTINUE THROUGH THE EARLY EVENING ACROSS MUCH
OF SOUTHEAST WYOMING. WIND GUSTS WILL BE AS HIGH AS 65 MPH. A
HIGH WIND WARNING IS IN EFFECT FOR MAINLY AREAS ALONG AND EAST OF
THE LARAMIE RANGE FROM 11 AM THIS MORNING TO 6 PM THIS EVENING.
THE STRONG WINDS WILL MAKE TRAVEL DIFFICULT FOR THOSE WITH
LIGHTWEIGHT OR HIGH PROFILE VEHICLES.
CRITICAL FIRE WEATHER CONDITIONS CAN ALSO BE EXPECTED THIS
AFTERNOON AND EARLY EVENING FOR SOUTHEAST WYOMING ALONG AND EAST
OF THE LARAMIE RANGE. THE CRITICAL CONDITIONS ARE DUE TO A
COMBINATION OF THE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.
A RED FLAG WARNING REMAINS IN EFFECT FOR THAT AREA FROM NOON TO 7
PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED OVER PORTIONS OF
SOUTHEAST WYOMING MAINLY DURING THE DAYTIME HOURS THURSDAY THROUGH
SATURDAY. WIND GUSTS WILL BE AS HIGH AS 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-181115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
503 AM MDT WED OCT 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL BE SUSTAINED BETWEEN 35 AND 45 MPH BY LATE
THIS MORNING AND CONTINUE THROUGH THE EARLY EVENING ACROSS MUCH
OF THE WESTERN NEBRASKA PANHANDLE. WIND GUSTS WILL BE AS HIGH AS
60 MPH. A HIGH WIND WARNING IS IN EFFECT FOR THE PANHANDLE FROM 11
AM THIS MORNING TO 6 PM THIS EVENING. THE STRONG WINDS WILL MAKE
TRAVEL DIFFICULT FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE
VEHICLES.
CRITICAL FIRE WEATHER CONDITIONS CAN ALSO BE EXPECTED THIS
AFTERNOON AND EARLY EVENING FOR THE SOUTHERN NEBRASKA PANHANDLE.
THE CRITICAL CONDITIONS ARE DUE TO A COMBINATION OF THE STRONG
WINDS AND LOW RELATIVE HUMIDITY VALUES. A RED FLAG WARNING REMAINS
IN EFFECT FOR THAT AREA FROM NOON TO 7 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED OVER PORTIONS OF
THE WESTERN NEBRASKA PANHANDLE MAINLY DURING THE DAYTIME HOURS
THURSDAY THROUGH SATURDAY. WIND GUSTS WILL BE AS HIGH AS 55 MPH
ON THURSDAY AND 45 TO 50 MPH FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, Oct 17, 1:47 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 AM MDT WED OCT 17 2012
WYZ103>106-109-110-116-117-171200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...MUDDY GAP...MEDICINE BOW...BORDEAUX...
RAWLINS...SINCLAIR...HANNA...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
247 AM MDT WED OCT 17 2012
...GUSTY WESTERLY WINDS WILL CONTINUE THROUGH LATE THIS MORNING
IN SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE...
WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
CONTINUE THROUGH LATE THIS MORNING IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE. MOTORISTS TRAVELING IN THOSE AREAS THIS MORNING
SHOULD BE PREPARED TO ENCOUNTER THESE STRONG AND SUDDEN GUSTS. THE
WINDS WILL LIKELY BECOME EVEN STRONGER THIS AFTERNOON AND
EVENING OVER MUCH OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.
A HIGH WIND WATCH IS IN EFFECT FOR LATE THIS MORNING AND AFTERNOON'
FOR PARTS OF THE REGION WHEN GUSTS TO 65 MPH WILL BE POSSIBLE.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH IN THE ELK MOUNTAIN AND
ARLINGTON AREAS ON INTERSTATE 80. THESE WINDS MAY CAUSE LOSS OF
VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING
EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED
TO DELAY TRAVEL.
WEILAND
High Wind, South Laramie Range
- When
- October 17, 4:30 AM MST to 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A Union Pacific Railroad sensor near Buford measured sustained winds in excess of 40 mph with a peak gust of 61 mph at 1345 MST.
High Wind, South Laramie Range Foothills
- When
- October 17, 11:03 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A trained spotter 12 SSE of Horse Creek reported a gust of 70 mph.
High Wind, North Snowy Range Foothills
- When
- October 17, 11:21 AM MST to 5:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
A WYDOT sensor at the Halleck Ridge exit measured sustained winds in excess of 40 mph with a peak gust of 61 mph 1621 MST.
High Wind, Laramie Valley
- When
- October 17, 12:53 PM MST to 1:53 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The ASOS at the Laramie airport measured sustained winds in excess of 40 mph for a short period of time.
High Wind, South Laramie Range
- When
- October 17, 1:26 PM MST to 2:31 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A WYDOT sensor near the Remount Road exit measured sustained winds in excess of 40 mph for a short period of time.
High Wind, South Laramie Range Foothills
- When
- October 17, 1:36 PM MST to 3:06 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A WYDOT sensor near Whitaker measured sustained winds in excess of 40 mph.
High Wind, Niobrara County
- When
- October 18, 9:06 AM MST to 11:59 AM MST
- Where
- Niobrara County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
The ASOS at the Lusk airport measured sustained winds in excess of 40 mph with a peak gust of 58 mph at 906 MST.
High Wind, Central Laramie County
- When
- October 18, 11:50 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The ASOS at the Cheyenne airport measured a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, October 17 to 18, 20125 injured · $4.0 million · EF3 · 31 events
- Wildfire in North Dakota, October 17 to 18, 2012$4.0 million · 1 event
- Hail and Damaging Winds in Mississippi, October 17, 20121 injured · $970,000 · 1 in hail · 10 events
- Tornadoes and Hail in Arkansas, October 17, 2012$311,000 · EF1 · 8 events
- Wildfire in Nebraska, October 17, 2012$650,000 · 1 event
- Damaging Winds in Illinois, October 17, 2012$110,000 · 78 kt wind · 3 events
- Damaging Winds in Illinois, October 17, 2012$51,000 · 61 kt wind · 4 events
- High Wind in North Dakota, October 17 to 18, 201268 kt wind · 36 events
- Damaging Winds in Missouri, October 17, 2012$25,000 · 65 kt wind · 15 events
- Damaging Winds in Missouri, October 17, 20122 injured · 78 kt wind · 13 events
- High Wind in South Dakota, October 17 to 19, 201267 kt wind · 28 events
- High Wind in Nebraska, October 17 to 18, 201261 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409940, 409957, 409914, 409935, 409944, 409955, 409911, 409906.